J Mov Disord.  2021 Jan;14(1):75-77. 10.14802/jmd.20091.

Involuntary Movements Following Administration of Hydroxychloroquine for COVID-19 Pneumonia

Affiliations
  • 1Institute for Neurosciences, St. Luke’s Medical Center, Quezon City, Philippines
  • 2Infection Control Service and Department of Internal Medicine, St. Luke’s Medical Center, Global City, Philippines
  • 3Movement Disorders Service, Institute for Neurosciences, St. Luke’s Medical Center, Quezon City & Global City, Philippines
  • 4Department of Neurosciences, College of Medicine and Philippine General Hospital, University of the Philippines Manila, Manila, Philippines

Abstract

Hydroxychloroquine (HCQ) has been used as an investigational drug for patients with moderate to severe coronavirus disease 2019 (COVID-19). There have been concerns of potential harms from side effects of the drug. We present a case of a 38-year-old male who was started on HCQ for COVID-19 pneumonia. He was referred for evaluation of myoclonus of all extremities, which resolved after discontinuation of HCQ. The involuntary movements were first reported after the initiation of HCQ, persisted despite improvement in inflammatory and radiologic parameters and eventually resolved after HCQ discontinuation. This supports a possible causality related to adverse drug reactions from HCQ that have not been commonly reported.

Keyword

Adverse drug reactions; COVID-19; Hydroxychloroquine; Involuntary movements; Myoclonus; Tremors
Full Text Links
  • JMD
Actions
Cited
CITED
export Copy
Close
Share
  • Twitter
  • Facebook
Similar articles
Copyright © 2021 by Korean Association of Medical Journal Editors. All rights reserved.     E-mail: koreamed@kamje.or.kr